Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 3, 2005, 8:00 AM PST for 4 counties in California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2005, 8:00 AM PST (16:00 UTC)
- Expired
- Jan 3, 2005, 2:00 PM PST
- In force
- 6 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 33 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 031603
FFWSGX
CAC059-065-071-073-032200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST MON JAN 3 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...TEMECULA...RUBIDOUX...RIVERSIDE...
PERRIS...NORCO...MORENO VALLEY...LAKE
ELSINORE...HEMET...CORONA...BANNING.
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...SAN
BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...ONTARIO...
HIGHLAND...FONTANA...COLTON.
ORANGE COUNTY IN SOUTHWEST CALIFORNIA
THIS INCLUDES THE CITIES OF...YORBA LINDA...TUSTIN FOOTHILLS...
TUSTIN...SANTA ANA...SAN JUAN CAPISTRANO...PLACENTIA...ORANGE...
MISSION VIEJO...LAGUNA HILLS...IRVINE...GARDEN GROVE...EL TORO...
ANAHEIM.
WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN
MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA
MESA...FALLBROOK...ESCONDIDO...ENCINITAS...EL CAJON...CHULA
VISTA...CARLSBAD.
* UNTIL 200 PM PST
* AT 800 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAINS OCCURING OVER MUCH OF EXTREME
SOUTHWESTERN CALIFORNIA. THE RAIN IS ASSOCIATED WITH OFFSHORE UPPER
LEVEL LOW WHICH HAS JUST RECENTLY TAPPED INTO SUBTROPICAL MOISTURE.
MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3376 11800 3325 11736 3257 11709 3265 11642
3393 11685 3419 11672 3432 11755 3398 11769
3387 11793
$$
MACKECHNIEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 2:00 AM PST, 6 hours earlier.
Area forecast discussion, Jan 3, 2:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 AM PST MON JAN 3 2005 .SYNOPSIS...RAIN AND MOUNTAIN SNOW WILL INCREASE TODAY AS A COLD WINTER STORM APPROACHES FROM THE NORTHWEST. THE SHOWERS WILL BE HEAVY AT TIMES TODAY AND INTO TUESDAY AND THERE WILL BE A CHANCE OF THUNDERSTORMS. A WINTER STORM WARNING IS IN EFFECT INTO TUESDAY FOR THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS INTO TUESDAY. A COOL MOIST WEST FLOW ALOFT WILL CONTINUE UNSETTLED WEATHER INTO THE END OF THE WEEK WITH SMALL CHANCES OF SHOWERS AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. LITTLE PRECIP HAS FALLEN SINCE MIDNIGHT...EXCEPT IN ORANGE COUNTY WHERE ONE TENTH TO TWO TENTHS OF AN INCH OF RAIN HAS FALLEN LOCALLY. THE MAIN ACTION REMIANS WEST AND NORTH OF LOS ANGELES. HOWEVER... SOME ISOLATED CELLS ARE STARTING TO SHOW UP OVER THE WATERS AND MOVING IN FROM THE SSW. SO EXPECTING INCXREASING SHOWERS OVER COASTAL AREAS THIS EARLY MORNING. PLUS...THERE IS A BATCH OF MOISTURE THAT IS NOW ENHANCING JUST TO THE SOUTH...AND IT WILL LIKELY SPREAD MODERATE SHOWERS OVER THE AREA OVER THE NEXT 4 HOURS. BUT THE COLD FRONT DOES SEEM TO HAVE SLOWED DOWN. IT NOW LOOKS TO START MOVING IN SLOWLY FROM NW TO SE THIS AFTERNOON THROUGH TUESDAY. LATEST MODELS HAVE BACKED DOWN ON PRECIP AMOUNTS AND WIND GUSTS... BUT WILL NOT TAMPER WITH THAT. PRESSURE GRADIENTS REMAIN LESS THAN 5 MB ONSHORE THROUGH TUE MORNING...AND 700 MB SW WINDS NEVER GET ABOVE 25 KNOTS. BUT LOCAL WIND GUSTS NEAR THUNDERSTORMS THIS PM COULD BECOME QUITE STRONG. THE LI IS NEAR ZERO THIS PM OVER MUCH OF THE AREA. COULD BE THUNDER SNOW IN THE MOUNTAINS...AND THE WSW LOOKS APPROPRIATE. SOILS ARE SATURATED...SO WILL CONTINUE THE FLASH FLOOD WATCH. DAY SHIFT WILL LIKELY ISSUE SOME FLASH FLOOD WARNINGS ONCE THE CELLS INCREASE THIS PM. SNOW LEVEL WILL LOWER TO 3000 FEET TONIGHT INTO TUESDAY MORNING. POSSIBLE WATERSPOUTS OVER THE WATERS TODAY. RAIN AMOUNTS FROM THIS STORM WILL RANGE FROM ABOUT 1 TO 2 INCHES IN THE COASTAL AREAS AND 3 TO 5 INCHES ON THE COASTAL MOUNTAIN SLOPES AND FOOTHILLS. UP TO AN INCH OF RAIN COULD FALL IN THE DESERTS. RAINFALL TOTALS WILL GENERALLY BE LARGER N AND LESS TO THE S. SNOW ACCUMULATIONS SHOULD RANGE FROM UP TO TWO FEET IN THE SDB MOUNTAINS WITH ABOUT 8 INCHES IN THE SAN MOUNTAINS. THERE COULD BE A LITTLE SNOW IN THE UPPER DESERTS TUE AS THE COLDER AIR MOVES IN. THE 543 TROF LINE IS FINALLY THROUGH BY TUE PM. ISOLATED CONVECTION POSSIBLE TUE PM IN THE COLD AIR...AND LI STILL AROUND 2. COOL...MOIST WESTERLY 558 CYCLONIC FLOW CONTINUES WED FOR CLOUDY SKIES AND A CHANCE OF SHOWERS. MODELS NOW DEPICT A STRONGER STORM THU NIGHT THROUGH FRIDAY. BUT RUNS HAVE BEEN INCONSISTENT. AT LEAST SLIGHT CHANCE WILL SUFFICE FOR NOW. WINDS LOOK STRONG WITH THE FRIDAY SYSTEM WITH A LARGE WESTERLY 120 KT JET MAX DEVELOPING OVER OUR AREA AND JUST TO THE SOUTH. IF NEXT TWO RUNS ARE CONSISTENT...THE FRI-SAT STORM MAY BE THE STRONGER SYSTEM OVER TODAYS. YET ANOTHER STORM WITH AN EVEN STRONGER JET MAX LOOKS POSSIBLE BY SUN. THE WET PATTERN CONTINUES. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON..SEE LAXFFASGX. WINTER STORM WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MACKECHNIE
Hazardous weather outlook, Jan 3, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST MON JAN 3 2005 CAZ042-043-048-050-055-056-057-058-060-041400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 600 AM PST MON JAN 3 2005 .DAY ONE... TODAY THROUGH TONIGHT. A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM... MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT. WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS TODAY AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO... RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE LAXWSWSGX. A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW AND DENSE FOG. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE. STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN STRONGER STORM BY THIS WEEKEND. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING. MACKECHNIE
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.